56
An Unusual Presentation of Cutaneous Leukocytoclastic Vasculitis to Subcutaneous but Not IV Insulin in a Patient with Common Variable Immunodeficiency (CVID), Type I DM (T1D), and Autoimmune Enteropathy (AIE)
Saturday, March 5, 2016
South Exhibit Hall H (Convention Center)
Julie J. Kim-Chang, MD, Patricia L. Lugar, MD MS
Rationale: CVID patients have a higher incidence of autoimmunity and immune dysregulation. Here we present a patient with CVID, T1D, and AIE who developed cutaneous leukocytoclastic vasculitis (CLV) to subcutaneous insulin.

Methods: We performed a biopsy of the skin lesion. We also performed intradermal skin challenge with two different volumes of saline control (0.03mL, 0.06mL) and three different basal insulin formulations: glargine, isophane, and detemir.   

Results: A 23 year old female with a history of CVID, T1D and AIE presented with a 2-week history of localized skin reactions to subcutaneous insulin (both basal glargine and short-acting insulin lispro) but not to subcutaneous immunoglobulin. She was admitted in DKA and tolerated continuous insulin (IV) drip, but continued to react to subcutaneous insulin. Skin reaction started as a fixed pruritic red macule which progressed to a purpuric, indurated lesion that ulcerated over the ensuing 24 hours with insulin injection.  The severity of reactions varied by insulin preparation and dose.  Lesional skin biopsy demonstrated leukocytoclastic vasculitis. Intradermal skin challenge with various insulin formulations reproduced a purpuric vasculitic lesion with expectant changes as previously experienced.  She failed to tolerate injectable insulin after high dose methylprednisolone. Patient was restarted on her immunomodulatory therapy with 6-MP which she was on maintenance dosing for AIE. Patient demonstrated tolerance to short- and long acting subcutaneous insulin injection after 2-weeks of 6-MP and colchicine. 

Conclusions: We believe that this is the first reported case of CLV to insulin in a patient with CVID and autoimmunity which appeared after self-discontinuation of maintenance 6-MP.